Skip Nav
Ellen DeGeneres
Justin Hartley Is Shirtless and Soaking Wet During His First Appearance on Ellen
Celebrity Facts
Why You Should Be Obsessed With Chance the Rapper
Celebrity Kids
We've Been Spoiled With So Many Snaps of John Legend and Chrissy Teigen's Daughter

How can I avoid an upset stomach while on antibiotics?

I'm on a 10 day, 3 pills a day course of antibiotics for an infection, and I usually get my stomach torn to shreds by the drugs when I have to take something like this.

Can anyone tell me if there are things I can do to reduce/eliminate/avoid the upset stomach effect?

Around The Web
Join The Conversation
muddblues muddblues 7 years
My stomach also is very sensitive while taking antibiotics. I've been on them for three days and I'm in horrible pain - was up all night again. I found this site by doing a search for how to avoid stomach pain while on antibiotics. I called the doctor because I wasn't sure if this was normal but he said it was so now I'm just going to eat lots of food with my pills and be sure to eat bland food like soy yogurt and soymilk and maybe some vegan mac and cheese (I'm a vegan so no dairy but I think dairy is not good to have with these pills anyway from what I've heard). I hope this helps you and maybe you can try this too. I tried taking some antacids last night but they did not help. Sometimes drinking a glass of soymilk helps a little but from now on I will take them with dinner and not long after or I'll be up all night with cramping pains again.
uacosj uacosj 9 years
sorry I dont have any good advice either :(
KathleenxCouture KathleenxCouture 9 years
Definately eat yogurt. Actually just eat anything that is bland and not acidy. Dairy is great. What i do is eat yogurt and drink tea. That seems to work for me. Hope i could help hun!
Lala77 Lala77 9 years
unfortunately I have no good advices for u :( but I do hope u feel better
facin8me facin8me 9 years
it's mentioned above to take antibiotics with milk- some antibiotics (like tetracycline, doxycycline, etc.) should not be taken with milk. Check the prescribing information of your specific antibiotic to be sure.
imabigdeal imabigdeal 9 years
Honestly, Mini-wheats! A big bowl. It is the only thing that keeps me from bringing back up my multi-vitamin every morning.
miss-ellie miss-ellie 9 years
hey miz, i know what you're going through. antibiotics usually upset my stomach. i like to take them though just after i eat, so try to eat something substantial and then take them. if they are really strong, swallow the pill with milk (coats the stomach) after you eat and then try to drink water all day to keep it going through your system. you might wanna check on the pharmacy's label/info on the medication to make sure that the medication is ok to take with dairy. be careful with anatacids, tums and the like because some of those can actually effect certain meds, but if they did cause a problem it would say that on your drug info as well.
sugarpopsosweet sugarpopsosweet 9 years
I don't Know... But hope you feel better
Marci Marci 9 years
As colormesticky suggested, acidopholous and yogurt are good for that. And always eat a little something before taking the antibiotic so your stomach has something in it and won't be ripped to shreds by the drugs.
sandra-werner sandra-werner 9 years
I hope that you feel better!!! :hug:
mizlynz mizlynz 9 years
In regards to what fascin8me said about anti-diarrhea products like immodium, I think the pamphlet that came with my medication said NOT to take those products anyway, so...I know to stay away from that.
c0rkie c0rkie 9 years
i hope u get well soon! :D
My-Opinion My-Opinion 9 years
saltine crackers work for me!
suebree96 suebree96 9 years
I agree with the other girls as well. Yogurt is great for the stomach I make sure my kids and husband eat it every day or the yogurt drinks. facin8me is exactly right. They sell yogurt that also boost your immune system. I would make sure to have it everyday while on the antibiotics.
facin8me facin8me 9 years
Antibiotics sometimes cause a yeast infection because there is a natural balance of yeast and bacteria in the reproductive tract. Killing off the bacterial population can allow the yeast population to overgrow. Penicillin based antibiotics should not be too hard on your stomach- in any case, take your pills with food (or a cracker of it's not mealtime) and be sure to drink plenty of water. Unlike the advice above, I would not advise you to take Immodium unless you actually have diarrhea. You'll just make the problems worse. Instead, take some probiotics (as mentioned above) that will help repopulate your stomach with bacteria that are helpful in digestion.
lilv lilv 9 years
i swear by acidophilus because i have the worst stomach. and i agree with sticky eat yogurt which will help with preventing the yeast infection and get some cranapple juice (not as tart). hope that helps and feel better
mizlynz mizlynz 9 years
Why do antibiotics sometimes cause a yeast infection? I don't really understand that.
mizlynz mizlynz 9 years
And I don't keep really acidic foods in my stock anyway, because even without antibiotics, highly acidic foods give me GI problems. Acid reflux and the like...ick.
mizlynz mizlynz 9 years
Thanks, antibiotic is derived from pennicillin...and I took my first pill about 3 hours ago(I'm supposed to take one every 8 hours). So far, all I've noticed is I'm kind of drowsy(drowsier than usual) and a few other things. I'm thinking by the time I've taken an entire day's worth of this stuff I'll know the full side effects of the drug, so...I HOPE the drugs don't bother me any more than what it's doing right now, but I know that it could just be that it hasn't been in my system very long yet.
Purse-aholic Purse-aholic 9 years
i'd say stock up on immodium ad, and take tums. i wouldn't drink alcohol or anything acidic. caffeine makes stomach problems only worse so avoid coffee and highly caffeinated drinks... i'd drink 7-up or sprite if you have an upset stomach, and don't eat anything high in grease/fat. good luck.(i know how you feel, pennicillin kills my stomach)
colormesticky colormesticky 9 years
Failing that, eat some yogurt.
colormesticky colormesticky 9 years
Taking acidophilus might help. It can also help fight the yeast infection that so often comes along with taking antibiotics. Ideally, it should be in the refrigerated section at a health or vitamin store since it's live bacteria.
How to Make Chinese Steamed Buns from Scratch
Philadelphia Blogger Tax
Cool Idea: Give Your Houseplants a Vacation
What Do You Think of the Word "Blog"?
Little Boxes on the Hillside
Blog I Love: Beauty Product Junkies

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

From Our Partners
Latest Celebrity & Entertainment
All the Latest From Ryan Reynolds